Archive for April 2016


Side-effect round-up

April 30th, 2016 — 2:22pm

I was doing well on Uptravi until I had been on 800mcg for almost a week, and then the side effects hit.

Nasal congestion and bloody noses. Lots of nausea and diarrhea. Lots of headaches, both prolonged and painful. I had a mild one for 36 hours, and then a few days later I had one so bad it made me cry. I’m only allowed to take Tylenol for pain and it has no effect on my headaches. My doc offered to let me try Tramadol, but it’s an opioid and I know from experience that opioids make me panicky and nauseated. No thanks.

My doctor prescribed Flonase for my nose, ondansetron for nausea, and Imodium for diarrhea.

Ondansetron is good stuff. I’ve only had to use it three times, but it really does seem to clear up the nausea and I haven’t noticed any side-effects.

Imodium really helps my poor stomach, though it makes me extremely fatigued and sleepy. I don’t have to take it often, but when I do I try to take it at night and even then I have fatigue and sleepiness all the next day.

I have a love/hate relationship with Flonase. For the first three days it was a miracle drug. I could breathe easily through my nose again, all the time, and my life-long post-nasal drip even cleared up, so that when I feel well enough to record a chapter I don’t have to edit out 400 throat-clearings! It’s so amazing!

However, after three days I had a terrible bout of insomnia. Only got four hours of sleep and my mind was racing racing racing all night. Restless legs, too. I didn’t make the connection right away and I was pretty panicked, thinking that my horrible insomnia was back, which I had my whole life (I’m not kidding, I had terrible insomnia even as a very small child) until I started to get my depression and anxiety under control a couple of years ago.

But then I realized that it might be the Flonase and I asked my doctor, and she said yeah, the steroids in it might make me feel amped up but that I would probably get used to it after a while.

So my choice was: breathe through my nose, or sleep?

I opted to cut down to a half-dose of Flonase for a few days and see if I got used to it. Half a dose worked better than none, and the insomnia got gradually better. I’ve been taking a full dose now for a few days and, though I do have more racing thoughts than I’d like, and my legs are still very restless, my sleep is acceptable again. I trust it will get back to normal soon.

Because of all these side-effects (and side-effects from the meds to help with the side-effects) I’ve stayed at 800mcg of Uptravi for three weeks, and will stay there for at least one more week because next week I’ll be switching from Revatio (12 tablets a day) to Adcirca (2 tablets a day) and, though they’re the same class of drug, my doc doesn’t want there to be any confusion if I get side-effects from the new stuff.

Oh also I have a sore muscle in my upper right arm. I might have simply hurt myself, or it could be the Uptravi. “Limb pain” is a possible side-effect. How weird is that?

In general I’ve been feeling rotten just about all the time, but TODAY, for some reason, I feel pretty good. I got a decent night of sleep and I had enough energy to record two more chapters of Dracula. Time to lie down now, though. I can feel another headache coming on.

(Did I mention that I’m recording Dracula? Don’t remember. I gave up on the children’s history of Germany because it was deadly dull and poorly written, and switched to Dracula because I love it and I noticed we didn’t have a solo recording at Librivox yet! I’ve done 8 chapters so far.)

4 comments » | Blog

Back to top